View Full Version : I'm afraid my partner is being prescribed too much medication.


WhatTheFunction
01-20-17, 11:08 PM
My partner, after being diagnosed, was given Bupropion 30mg and he would have ridiculous emotional outbursts, a bit of anxiety and very very aggressive shouting fits. Short-tempered, highly sensitive and very pronounced mood swings.

He was switched off of that to Vyvanse 50mg. The Vyvanse seems to have worked fine for about 2 months. Granted, he wasn't really doing much. I mean quite literally, he came to visit and took time off of work and so the efficacy of his medication was never really tested. Also, in that time frame, he would go very long periods without being medicated because he felt he didn't need it being on vacation.

He went back home and then went up to 60mg. I wasn't really sure why he did this as I thought it was a bit unnecessary. He has a very hard time with eating in general and adding stimulant medication hasn't particularly made it easier. He manages to increase appetite by smoking cannabis. He is about 5'11 and barely 120lbs at this point.

After being on 60mg for a week or so, he realized his medication was too high. He said he wanted to talk to his doctor about lowering the dose or doing something to increase his appetite.

I'm not entirely sure what happened in the session as I'm only getting this information second-hand but he ended up leaving with a new prescription which is 40mg Adderall (20mg 2x a day). I believe he said it was XR. If this is Adderall XR, why would he take it twice a day? I don't know much about Adderall but am curious how its dosage/timing works.

Like I said, he was already on medication that was too high. I could see it in the way the Vyvanse affected him. He didn't eat, overly excited, hyperfocused on projects for sometimes 8-10 hours at a time, very talkative. He said the medication made him feel more "hyperactive" which I thought was odd because:

1. It's Vyvanse and Vyvanse is so.... idk weak? This obviously varies from person to person but he and I both take Vyvanse and I have never felt overly excited or talkative and I only wish it made me hyperfocus so I could do more of my damn homework.

2. Are medications supposed to make you feel like that (outside of the euphoric introductory phase)?

I do notice the positives of when his medication is working though: more articulate, can read for longer periods of time, writes and outputs more. But it is almost manic in nature, not that it's necessarily a bad thing.

Anyway, am I being overly cautious about his eating habits and prescription regimen? If you saw him you would understand my concern, he is severely underweight. He's naturally thin but it seems as though his weight is more and more decreasing and I'm a bit afraid. Not to mention, I can't really tell but it seems he's also not hydrated enough either.

sarahsweets
01-21-17, 05:46 AM
He was switched off of that to Vyvanse 50mg. The Vyvanse seems to have worked fine for about 2 months. Granted, he wasn't really doing much. I mean quite literally, he came to visit and took time off of work and so the efficacy of his medication was never really tested. Also, in that time frame, he would go very long periods without being medicated because he felt he didn't need it being on vacation.
I have always believed that adhd is a 24/7 disorder and should be treated as such so I cant identify with not taking it because I am on vacation.

He went back home and then went up to 60mg. I wasn't really sure why he did this as I thought it was a bit unnecessary. He has a very hard time with eating in general and adding stimulant medication hasn't particularly made it easier. He manages to increase appetite by smoking cannabis. He is about 5'11 and barely 120lbs at this point.

No matter what the reason, weed isnt the best option for this, or any other adhd parts. I am not anti-weed, to each his own, but when it comes specifically to treating adhd or mitigating side effects, I believe there are other ways.

I'm not entirely sure what happened in the session as I'm only getting this information second-hand but he ended up leaving with a new prescription which is 40mg Adderall (20mg 2x a day). I believe he said it was XR. If this is Adderall XR, why would he take it twice a day? I don't know much about Adderall but am curious how its dosage/timing works.

Yes, adderall xr is supposed to last longer than IR, but not by much. Its meant to last about 6-8 hours while vyvanse is supposed to last 12. Assuming he needs more than 6-8 hours of coverage in a day, he would need more than one dose. I take adderall xr three times a day.

Like I said, he was already on medication that was too high. I could see it in the way the Vyvanse affected him. He didn't eat, overly excited, hyperfocused on projects for sometimes 8-10 hours at a time, very talkative. He said the medication made him feel more "hyperactive" which I thought was odd because:

1. It's Vyvanse and Vyvanse is so.... idk weak? This obviously varies from person to person but he and I both take Vyvanse and I have never felt overly excited or talkative and I only wish it made me hyperfocus so I could do more of my damn homework.

Vyvanse is the weakest mg per mg of all the amphetamines, so just because he was on a higer dose of vyvanse, doesnt mean its was too strong. It sounds like it wasnt the right med for him by what he told you, but not necessarily because its at 60mg.
Do you also have adhd? Vyvanse works different for everyone. Were any of his symptoms controlled on it?

2. Are medications supposed to make you feel like that (outside of the euphoric introductory phase)?
No one should base the effectiveness of their medication based on feelings of euphoria but sometimes those feelings can last longer than that intitial phase. I used to take dex spansules years ago at 15mg twice a day and I sounded wound up for the first hour after taking it, even years into being on it.

I do notice the positives of when his medication is working though: more articulate, can read for longer periods of time, writes and outputs more. But it is almost manic in nature, not that it's necessarily a bad thing.

Anyway, am I being overly cautious about his eating habits and prescription regimen? If you saw him you would understand my concern, he is severely underweight. He's naturally thin but it seems as though his weight is more and more decreasing and I'm a bit afraid. Not to mention, I can't really tell but it seems he's also not hydrated enough either.

The eating thing can be corrected if he is an active participant in his treatment. Is it the same on adderall? Or worse or better?